Can lithium therapy cause a salty taste or other taste disturbances?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 9, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can Lithium Cause Taste Alterations?

Yes, lithium can cause taste disturbances including a metallic taste and other alterations in taste perception, though this is a recognized but uncommon adverse effect. The FDA drug label explicitly lists "metallic taste" as a miscellaneous adverse reaction to lithium therapy 1.

Evidence from FDA Drug Labeling

The official FDA prescribing information for lithium identifies metallic taste as a documented adverse reaction unrelated to dosage 1. This establishes taste alterations as a recognized side effect in clinical practice, though it appears among miscellaneous reactions rather than the most common adverse effects.

Clinical Case Evidence

Recent case reports provide compelling evidence that lithium can cause more severe taste disturbances:

  • A 2024 case documented dysgeusia (altered taste) and tongue numbness following lithium overdose, with symptoms improving gradually over time without specific treatment 2

  • A 2023 case report described a bipolar patient who developed progressive hyposmia (reduced smell) and dysgeusia after 4 months of therapeutic lithium use. Notably, symptoms were severe enough that the patient initially switched to valproic acid, though ultimately returned to lithium despite these adverse effects due to superior mood stabilization 3

  • A 2016 cluster headache case demonstrated long-lasting dysgeusia and hyposmia that persisted for 9 months after lithium discontinuation, highlighting that these effects can be prolonged 4

  • A 2011 case linked taste changes to mild lithium intoxication (level 1.28 mEq/L), with normalization after discontinuation, suggesting taste alterations may signal elevated lithium levels 5

Clinical Implications and Management

Key considerations:

  • Taste disturbances may indicate lithium toxicity: While metallic taste can occur at therapeutic levels, new or worsening taste changes warrant checking serum lithium levels to rule out toxicity 5

  • Impact on quality of life: These symptoms can significantly affect appetite, nutrition, and medication adherence 2, 3

  • Timing: Symptoms may develop acutely (within days to weeks) or after months of stable therapy 3

  • Reversibility is variable: Most cases improve after discontinuation, but recovery may take weeks to months, and some cases show prolonged symptoms 4

Monitoring Recommendations

When patients on lithium report taste changes:

  1. Check serum lithium level immediately to exclude toxicity (therapeutic range 0.6-1.2 mEq/L for maintenance)
  2. Assess for other signs of toxicity: diarrhea, tremor, confusion, polyuria
  3. Evaluate nutritional impact: weight loss, decreased appetite, dehydration
  4. Consider dose adjustment if levels are elevated or symptoms are severe
  5. Weigh risk-benefit: Given lithium's efficacy for bipolar disorder, mild taste changes may be tolerable if mood remains stable 3

Common Pitfalls

  • Dismissing the complaint: Taste disturbances are real and documented, not psychosomatic
  • Failing to check lithium levels: Taste changes can herald toxicity even before classic symptoms emerge
  • Abrupt discontinuation: If switching medications is necessary, taper lithium gradually while monitoring for mood destabilization 6

The mechanisms underlying lithium-induced taste disturbances remain incompletely understood, but likely involve effects on taste receptor function or neural pathways 3, 4.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.